Texas, 2013

High Wind in Texas, February 9, 2013

February 9, 2013 · NWS EPZ · 1 event in 1 county or zone

A Pacific storm system that lifted northeast over the four corners region managed to drag a cold front across the region. Strong southwesterly winds formed just ahead of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A Pacific storm system that lifted northeast over the four corners region managed to drag a cold front across the region. Strong southwesterly winds formed just ahead of the front. As stronger winds aloft mixed down to the surface high winds and blowing dust occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 9, 2:53 AM MST, 10 hours 7 minutes earlier.

Area forecast discussion, Feb 9, 2:53 AM MST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 AM MST SAT FEB 9 2013

.SYNOPSIS...
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
U.S. TODAY AND BRING SIGNIFICANT WEATHER IMPACTS TO THE
BORDERLAND. ISOLATED LIGHT RAIN SHOWERS ARE EXPECTED THIS
AFTERNOON OVER THE GILA REGION. ALL OTHER AREAS SHOULD STAY DRY.
ALL AREAS WILL EXPERIENCE A WINDY DAY WITH SOUTHWEST AND WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH. THIS WILL LIFT
CONSIDERABLE BLOWING DUST. ROAD CLOSURES...MINOR DAMAGE...POWER
OUTAGES...DIFFICULT DRIVING...AND WILDFIRE POTENTIAL ARE SOME OF
THE LIKELY IMPACTS. A POWERFUL COLD FRONT WILL PUSH IN FROM THE
WEST THROUGH THE DAY. MILD MID DAY TEMPERATURES WILL COOL IN THE
AFTERNOON BEHIND THE FRONT. ANOTHER STORM SYSTEM WILL BRUSH THE
REGION MONDAY WITH MORE STRONG WINDS AND POSSIBLE MOUNTAIN SNOW.
OTHERWISE DRY AND COOL TO SEASONAL THROUGH NEXT WEEK.

&&

.DISCUSSION...
LATEST SUITE OF MODELS SHOW GOOD CONSISTENCY FOR TODAY'S WIND
EVENT. SATELLITE/RADAR SHOWS THE UPPER SYSTEM DROPPING SOUTH OUT
OF NV INTO AZ...WITH ISOLATED/SCATTERED LIGHT RAIN SHOWER ACTIVITY
DEVELOPING OVER CENTRAL AZ. THIS SYSTEM WILL PROGRESS SE THROUGH
EARLY MORNING BEFORE BEGINNING TO LIFT NE ACROSS THE FOUR CORNERS
AREA THIS AFTERNOON. MUCH OF THIS UPPER TROUGH'S MOISTURE AND PCPN
WILL PASS TO OUR NORTH. HOWEVER THE GILA AND IT'S SURROUNDING AREA
SHOULD SEE ISOLATED LIGHT RAIN SHOWERS...WITH SNOW ABOVE 8000 FT
EARLY...DROPPING TO 6500 FT IN THE AFTERNOON HOURS.

THE SIGNIFICANT IMPACT FOR THE ENTIRE FORECAST AREA WILL BE STRONG
WINDS AND A COLD FRONT PASSAGE. EXPECT THE COLD FRONT TO MOVE INTO
THE GILA/BOOTHEEL BY 8AM...RIO GRANDE VALLEY BY 1-2 PM. COLD AIR
ADVECTION BEHIND THE FRONT WILL KEEP THE WEST COOL TODAY...AND
REVERSE THE WARMING TEMPS TREND OVER THE EAST BY MID AFTERNOON. A
VERY TIGHT SFC PRESSURE GRADIENT BETWEEN THE HIGH PRESSURE BEHIND
THE FRONT AND A SURFACE LOW OVER EASTERN CO WILL DRIVE STRONG
SURFACE WINDS. MIX DOWN OF 40+KT WINDS ALOFT WILL FURTHER INCREASE
WIND SPEED POTENTIAL. MIXING ABOVE 10KFT WILL ALLOW FOR WIDESPREAD
GUSTS TO 50 MPH WITH SOME GUSTS TO 60MPH EAST OF N-S RIDGES. WITH
DRY CONDITIONS...REDUCED VEGETATION IN EXTENDED DROUGHT...AND GOOD
SURFACE MIXING/TURBULENCE WE EXPECT SIGNIFICANT BLOWING DUST. DUE
TO THE WINDS AND DUST...AS WELL AS WILDFIRE CONCERNS...SEVERAL
HIGHLIGHTS/HEADLINES ARE IN EFFECT FOR ALL ZONES TODAY.

WINDS LOOK TO HOLD ON THROUGH THE EVENING HOURS DUE TO THE HIGH
PRESSURE PUSH FROM THE WEST AND THE CONTINUED MIXING ALOFT. WINDS
WILL DROP BELOW ADVISORY CRITERIA MID EVENING...AND LOOK TO FURTHER
SLACKEN BY MIDNIGHT. MUCH COOLER SUNDAY AND DRY AS WE AWAIT THE
NEXT UPPER SYSTEM TO DROP IN. THIS SECOND SYSTEM MOVES IN FROM THE
NORTH MONDAY AFTERNOON. THIS WILL KICK WINDS UP AGAIN...WITH WIND
ADVISORIES POSSIBLE AGAIN. LIKE TODAY'S SYSTEM IT APPEARS THAT
IT PASSES TOO FAR NORTH FOR MOST OF THE FORECAST AREA TO GET ANY
PCPN. HOWEVER WILL HAVE POPS IN FOR THE NORTHERN MTN AREAS. ANOTHER
COLD FRONT WILL PUSH IN AND KEEP TEMPS BELOW NORMAL FOR THE SUNDAY
THROUGH WEDNESDAY PERIOD. THE MONDAY SYSTEM WILL QUICKLY MOVE OFF
TO OUR EAST MONDAY NIGHT.

DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE FORECAST. TEMPS
WILL SLOWLY WARM THURSDAY ONWARD AS WE SIT UNDER A DRY NW FLOW
ALOFT. CURRENT LONGER RANGE MODELS HAVE BEEN SUGGESTING A
SUBSTANTIAL COOL DOWN NEXT FRIDAY BEHIND AN ARCTIC COLD FRONT
PUSHING IN FROM THE CENTRAL PLAINS. AT THIS POINT...IT LOOKS LIKE
A DRY SYSTEM WITH SNOW LIMITED TO THE SACRAMENTO MOUNTAINS.

&&

.AVIATION...VALID 09/12Z-10/12Z.
STRONG PACIFIC COLD FRONT TO MOVE INTO THE BORDERLAND THIS
MORNING WITH THE UPPER LEVEL COLD TROUGH TO MOVE THROUGH SATURDAY
EVENING. 12Z-15Z: SCT 050-100 SCT-BKN 100-150 AND SCT- BKN200-250.
SFC WINDS 170-200 10G20KT. AFT 15Z: SCT050-100 SCT-BKN 100-150
SCT-BKN200-250 EXCEPT BKN 040BKN 5SM IN -RA SN ABOVE 7K FT MSL
MTNS OF GILA WILDERNESS AND SACRAMENTO MOUNTAINS. SFC WINDS
BECOMING 24035G50KT BY 18Z WITH AREAS 3-5SM BLDU AND LOCALIZED
<1SM IN BLDU. MDT TO SVR TURBC SFC TO 15K MSL ESPLY OVR AND EAST
OF MTNS.

&&

.FIRE WEATHER...
DEEP TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA
TODAY...BRINGING WINDY CONDITIONS TO MOST OF THE AREA...WORST
ALONG WEST-FACING SLOPES EAST OF THE CONTINENTAL DIVIDE. 20-FOOT
WINDS WILL PEAK IN THE MID AFTERNOON AROUND 30 MPH WITH GUSTS 40
TO 50 MPH. MINIMUM RH EAST OF THE DIVIDE WILL BE IN THE 12 TO 15%
RANGE. A FEW RAIN OR SNOW SHOWERS WILL AFFECT THE GILA...MAINLY
NORTHERN AREAS.

A WEAKER SYSTEM WILL AFFECT THE REGION MONDAY INTO TUESDAY BRINGING
BREEZY TO WINDY CONDITIONS...AND A BETTER SHOT FOR SOME MOUNTAIN
RAIN AND SNOW SHOWERS.  MID WEEK WILL SEE DRY NORTHWEST FLOW RETURN.
EXPECT MUCH COOLER TEMPERATURES MONDAY THROUGH WEDNESDAY WITH HIGHS
AROUND 5 TO 10 DEGREES BELOW SEASONAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  32  54  32  56 /   0   0   0   0  10
SIERRA BLANCA           67  30  53  32  53 /   0   0   0   0   0
LAS CRUCES              57  30  51  27  54 /   0   0   0   0  10
ALAMOGORDO              55  27  52  25  54 /   0   0   0   0  10
CLOUDCROFT              33  12  32  12  33 /  10  20   0   0  20
TRUTH OR CONSEQUENCES   52  26  46  24  49 /  10   0   0   0  10
SILVER CITY             41  26  40  23  43 /  20  10   0  10  10
DEMING                  53  30  50  23  53 /  10   0   0   0  10
LORDSBURG               50  26  44  24  49 /  10   0   0   0  10
WEST EL PASO METRO      61  32  55  31  57 /   0   0   0   0  10
DELL CITY               68  28  57  30  58 /   0   0   0   0   0
FORT HANCOCK            67  31  53  30  57 /   0   0   0   0   0
LOMA LINDA              57  30  52  28  50 /   0   0   0   0  10
FABENS                  62  32  54  30  57 /   0   0   0   0   0
SANTA TERESA            59  30  53  28  55 /   0   0   0   0  10
WHITE SANDS HQ          57  30  53  30  54 /   0   0   0   0  10
JORNADA RANGE           54  25  51  15  54 /   0   0   0   0  10
HATCH                   49  32  48  23  51 /  10   0   0   0  10
COLUMBUS                55  30  46  28  53 /  10   0   0   0  10
OROGRANDE               58  28  53  25  56 /   0   0   0   0  10
MAYHILL                 44  21  42  19  44 /  10  10   0   0  20
MESCALERO               47  23  41  17  45 /  10  10   0   0  20
TIMBERON                45  20  41  16  44 /  10  10   0   0  20
WINSTON                 36  15  39  20  38 /  20  10  10  10  20
HILLSBORO               48  25  45  24  46 /  10   0   0  10  10
SPACEPORT               52  29  47  27  50 /  10   0   0   0  10
LAKE ROBERTS            35  13  39  19  42 /  20  10  10  10  20
HURLEY                  43  26  43  23  42 /  10   0   0   0  10
CLIFF                   44  24  41  22  43 /  20  10   0  10  10
MULE CREEK              40  22  39  22  45 /  20  10   0  10  30
FAYWOOD                 45  24  42  24  50 /  10   0   0   0  10
ANIMAS                  51  27  44  24  49 /  10   0   0   0  10
HACHITA                 53  27  47  24  51 /  10   0   0   0  10
ANTELOPE WELLS          53  28  43  28  52 /  10   0   0   0  10
CLOVERDALE              51  25  40  25  47 /  10   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR NMZ403>405-407-410>413-417.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR NMZ413>416.

     RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     NMZ112.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING
     FOR NMZ401>412-417.

TX...BLOWING DUST ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR TXZ418>424.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR TXZ419.

     RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     TXZ055-056.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING
     FOR TXZ418-420>424.

&&

14-BIRD
Hazardous weather outlook, Feb 9, 5:54 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
554 AM MST SAT FEB 9 2013

NMZ405>407-409>412-417-TXZ418-420>424-101300-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
554 AM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY...BLOWING DUST ADVISORY...RED FLAG WARNING FOR THE
LOWLANDS EAST OF THE RIO GRANDE. A DEEP PACIFIC STORM SYSTEM AND A
STRONG COLD FRONT WILL PUSH WINDS INTO THE 30-40 MPH RANGE WITH
GUSTS OVER 50 MPH POSSIBLE. CONSIDERABLE BLOWING DUST IS EXPECTED
ACROSS ALL LOWLANDS. DANGEROUS DRIVING CONDITIONS LIKELY IN THE
AFTERNOON DUE BUFFETING WINDS AND REDUCED VISIBILITIES IN THE
BLOWING DUST. POTENTIAL IMPACTS ARE ROAD CLOSURES...POWER
OUTAGES...WIND DAMAGE...WILDFIRES. WINDS SPEEDS WILL REDUCE BUT
REMAIN BREEZY TO WIND THOUGH THE MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.

NMZ413>416-TXZ419-101300-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
EASTERN/CENTRAL EL PASO COUNTY-
554 AM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING...BLOWING DUST ADVISORY...RED FLAG WARNING FOR THE
LOWLANDS EAST OF THE RIO GRANDE. A DEEP PACIFIC STORM SYSTEM AND A
STRONG COLD FRONT WILL PUSH WINDS INTO THE 35-45 MPH RANGE WITH
GUSTS OVER 65 MPH POSSIBLE. CONSIDERABLE BLOWING DUST IS EXPECTED
ACROSS ALL LOWLANDS. DANGEROUS DRIVING CONDITIONS LIKELY IN THE
AFTERNOON DUE BUFFETING WINDS AND REDUCED VISIBILITIES IN THE
BLOWING DUST. POTENTIAL IMPACTS ARE ROAD CLOSURES...POWER
OUTAGES...WIND DAMAGE...WILDFIRES. WINDS SPEEDS WILL REDUCE BUT
REMAIN BREEZY TO WIND THOUGH THE MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.

NMZ401>404-408-101300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
554 AM MST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY TODAY. A DEEP PACIFIC STORM SYSTEM AND A STRONG
COLD FRONT WILL PUSH WINDS INTO THE 25-35 MPH RANGE WITH GUSTS
TO NEAR 50 MPH POSSIBLE. IN ADDITION ISOLATED SHOWERS ARE POSSIBLE
WITH THE PASSAGE OF THE UPPER STORM SYSTEM THIS AFTERNOON AND
EVENING. SNOW LEVELS WILL DROP TO ABOUT 5500 FT BY LATE AFTERNOON.
SNOW AMOUNTS ARE EXPECTED TO BE LIGHT WITH LESS THAN 1 INCH OF
ACCUMULATION AT MOST LOCATIONS WHERE SNOW FALLS. HOWEVER DRIFTING
SNOW MAY CAUSE DEEPER SNOW TO ACCUMULATE IN ISOLATED LOCALES.
SOME ROADS MAY BECOME SLICK DUE TO THE LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 9, 1:00 PM MST to 3:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A mesonet site 2 miles north of El Paso reported a 71 mph wind gust at 1:09 pm. In addition a 63 mph wind gust was reported 3 miles north northeast of El Paso at 2:19 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435575.